Clin Endosc.  2017 Nov;50(6):609-613. 10.5946/ce.2017.021.

Tranexamic Acid-Induced Acute Renal Cortical Necrosis in Post-Endoscopic Papillectomy Bleeding

Affiliations
  • 1Department of Internal Medicine, SAM Anyang Hospital, Anyang, Korea. permi@naver.com

Abstract

Acute renal failure can be the result of acute renal cortical necrosis (RCN), which commonly occurs from complications occurring during pregnancy. RCN is rarely caused by medications, although tranexamic acid, which is used in patients with acute bleeding for its antifibrinolytic effects, reportedly causes acute RCN in rare cases. An 82-year-old woman experienced gastrointestinal bleeding after endoscopic papillectomy of an ampullary adenoma. The bleeding was controlled with tranexamic acid administration; however, 4 days later, her urine volume decreased and she developed pulmonary edema and dyspnea. Serum creatinine levels increased from 0.8 to 3.9 mg/dL and dialysis was performed. Abdominal pelvic computed tomography with contrast enhancement revealed bilateral RCN with no renal cortex enhancement. Renal dysfunction and oliguria persisted and hemodialysis was continued. Clinicians must be aware that acute RCN can occur after tranexamic acid administration to control bleeding.

Keyword

Kidney cortex necrosis; Tranexamic acid; Hemorrhage; Endoscopic papillectomy
Full Text Links
  • CE
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr